Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Characterization of cyclic Schur groups

Authors: S. Evdokimov, I. Kovács and I. Ponomarenko
Original publication: Algebra i Analiz, tom 25 (2013), nomer 5.
Journal: St. Petersburg Math. J. 25 (2014), 755-773
MSC (2010): Primary 05E30, 20B25
Published electronically: July 18, 2014
MathSciNet review: 3184607
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A finite group $ G$ is called a Schur group if any Schur ring over $ G$ is associated in a natural way with a subgroup of $ \mathrm {Sym}(G)$ that contains all right translations. It was proved by R. Pöschel (1974) that, given a prime $ p\ge 5$, a $ p$-group is Schur if and only if it is cyclic. We prove that a cyclic group of order $ n$ is Schur if and only if $ n$ belongs to one of the following five families of integers: $ p^k$, $ pq^k$, $ 2pq^k$, $ pqr$, $ 2pqr$ where $ p$, $ q$, $ r$ are distinct primes, and $ k\ge 0$ is an integer.

References [Enhancements On Off] (What's this?)

  • 1. S. A. Evdokimov and I. N. Ponomarenko, On a family of Schur rings over a finite cyclic group, Algebra i Analiz 13 (2001), no. 3, 139-154; English transl., St. Petersburg Math. J. 13 (2002), no. 3, 441-451. MR 1850191 (2002i:16036)
  • 2. -, Characterization of cyclotomic schemes and normal Schur rings over a syclic group, Algebra i Analiz 14 (2002), no. 2, 11-55; English transl., St. Petersburg Math. J. 14 (2003), no. 2, 189-221. MR 1925880 (2003h:20005)
  • 3. -, Schurity of $ S$-rings over a cyclic group and the generalized wreath product of permutation groups, Algebra i Analiz 24 (2012), no. 3, 84-127; English transl., St. Petersburg Math. J. 24 (2013), no. 3, 431-460. MR 3014128
  • 4. M. Kh. Klin and R. Pöschel, The König problem, the isomorphism problem for cyclic graphs and the method of Schur rings, Algebraic Methods in Graph Theory. Vol. I, II, (Szeged, 1978), Colloq. Math. Soc. János Bolyai, vol. 25, North-Holland, Amsterdam-New York, 1981, pp. 405-434. MR 642055 (83h:05047)
  • 5. I. Kovács, A construction of the automorphism groups of indecomposable $ S$-rings over $ \mathbb{Z}_{2^n}$, Beitr. Algebra Geom. 52 (2011), no. 1, 83-103. MR 2794104 (2012f:20003)
  • 6. K. H. Leung and S. H. Man, On Schur rings over cyclic groups. II, J. Algebra 183 (1996), no. 2, 273-285. MR 1399027 (98h:20009)
  • 7. R. Pöschel, Untersuchungen von $ S$-Ringen insbesondere im Gruppenring von $ p$-Gruppen, Math. Nachr. 60 (1974), 1-27. MR 0367032 (51:3274)
  • 8. I. Schur, Zur Theorie der einfach transitiven Permutationgruppen, S.-B. Preus Akad. Wiss. Phys.-Math. Kl., Berlin, 1933, pp. 598-623.
  • 9. H. Wielandt, Finite permutation groups, Acad. Press, New York-London, 1964. MR 0183775 (32:1252)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 05E30, 20B25

Retrieve articles in all journals with MSC (2010): 05E30, 20B25

Additional Information

S. Evdokimov
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences Fontanka 27, St. Petersburg 191023, Russia

I. Kovács
Affiliation: IAM and FAMNIT, University of Primorska, Muzejski trg 2, SI6000, Koper, Slovenia

I. Ponomarenko
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia

Keywords: Schur ring, Schur group, permutation group, circulant cyclotomic S-ring, generalized wreath product
Received by editor(s): September 7, 2012
Published electronically: July 18, 2014
Additional Notes: This work was partially supported by the Slovenian–Russian bilateral project, grants nos. BI-RU/10-11-018 and BI-RU/12-13-035. The third author was also supported by the RFFI grant no. 11-01-00760-a
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society